Opioids can be found in natural substances or created in a laboratory. They are called “psychoactive” substances because they act on the areas of the brain responsible for pain management. Opioids produce an analgesic effect and can trigger euphoria. An inappropriate use of opioids can have health risks.
Many people turn to opioids for their analgesic properties. Opioids have beneficial effects when used as prescribed by a doctor and under the guidance of a pharmacist. They can help relieve pain caused by various temporary or chronic health issues (e.g., cancer).
A few examples of prescription opioids:
Other people use opioids for their euphoric effect. They often purchase opioids on the black market and may use them inappropriately. In addition, certain opioids found on the black market, such as heroin, come from clandestine labs, which do not ensure the quality of their products.
Methods of consumption
Opioids can be consumed:
- By inhalation through the nose or mouth
- By injection
- Through the skin (transdermal patch)
Risks relating to prescribed opioids
You can limit the risks related to using prescribed opioids by taking the following precautions:
- Keep opioid medications in their original packaging to know what they are and the consumption guidelines.
- Store opioids in a secure location, out of reach of children and adolescents.
- Return any expired or unused opioid medications to the pharmacy to avoid improper use. To avoid harming the environment and human health, never throw medication down the toilet or sink.
Risks relating to black market opioids
The risks associated with black market opioids are high, because the exact composition of these substances is unknown. Regular or casual users therefore risk experiencing an accidental overdose, even without abusing the substance. An overdose occurs when the body can no longer tolerate the use of a toxic substance.
Here are a few precautions to take to reduce the risk of overdose when using opioids procured on the black market:
- Avoid using drugs when you are alone.
- Always tell at least one person what you are using. If you choose to use drugs alone, call someone and tell them.
- Tell a friend, a family member or a neighbour if you feel drowsy, tired or if you are having difficulty speaking or managing the effects of the drug. Do not isolate yourself.
- Reduce your doses and wait until you feel the effects before using again.
- Take your time between doses.
- If you choose to use drugs in a group situation, take your doses at different times and, ideally, have a chaperone (someone who is not using) who can intervene in the event of an overdose.
- Use supervised injection services.
- Test your substances with fentanyl test strips before using. These strips are provided for free by some harm reduction organizations.
- Know how to recognize the signs and symptoms of an overdose and always have a naloxone kit on hand; naloxone is an antidote for opioid overdose. You may need more than one kit. To obtain this antidote, visit the page Find a Resource That Can Provide Naloxone .
Drug Use and Contamination with Opioids
If you use drugs, take these precautions:
- It is preferable to avoid mixing drugs.
- Opioid use is especially risky if they are taken with other depressants such as alcohol, GHB or benzodiazepines. If you choose to use these substances, reduce your doses and wait until you feel the effects before using again.
- Some drugs may be mixed or cut with opioids. When using drugs, such as amphetamines, cocaine or MDMA (ecstasy), it is important to stay vigilant even if you are not using opioids.
- If you are using drugs at a festival, ask the festival organizers if there is a harm reduction tent. In these tents, staff will answer your questions and give you naloxone kits and possibly fentanyl test strips. Make sure you find out where this tent or a medical tent is and, in the event of an overdose, don’t hesitate to ask for help.
A person might be experiencing an opioid overdose if, after knowingly or unknowingly consuming the substance, they show the following signs and symptoms:
- They do not react to sound.
- They do not react to pain when you pinch them, for example, or stroke their skin at the sternum.
- They have laboured or snore-like breathing, or they are not breathing.
If a person is experiencing an overdose, you must take action quickly.
Some people are more likely to overdose on opioids. This includes people who:
- Have received recent medical care for opioid intoxication/overdose
- Use heroin or non-medical opioids
- Receive high doses of prescription opioids
- Are on methadone treatment
- Have experienced opioid addiction
- Have been addicted to opioids and are leaving a period of mandatory abstinence (hospitalization, prison release, etc.) or a detoxification program
- Consume opioids and are dealing with another serious medical condition
- Consume opioids at the same time as other drugs, alcohol or benzodiazepines
Rescuing a person who is overdosing on opioids
An overdose is a medical emergency. If you suspect that someone is overdosing, you must act quickly. For information on how to proceed, see Rescuing a person from a possible opioid overdose.
Opioid Dependence (Addiction)
The more a person uses opioids, the more likely they are to become dependent on these substances. Regular use causes a person to develop a tolerance, and they may want to use often and increase their doses to feel the same effects as the first time. Long-term use can cause physical and psychological dependence.
Treatment for opioid dependence usually includes a combination of pharmacological treatment (buprenorphine or methadone) and psychosocial support.
Treatment of opioid dependence:
- Prevents the onset of withdrawal symptoms
- Decreases the persistent need to use
- Reduces the effect of opioids, without producing euphoria
- Find a Resource That Can Provide Naloxone
Portail santé mieux-être
Last update: June 11, 2019